I have a mild case of hyperthroidism. TSH 0.019 and I have been on Tapazole or the generic for 3 weeks now. The first few days of taking them I gained a few pounds and was feeling better. Then I suddenly feel the same like I did before the pills. Do they take some time to work? I am on only 10 mg day. Also, are you supposed to take them on an empty stomach? Thanks for all your help. Tamara
The half life for Tapazole/methimazole is around 4 to 6 hours. That means it is fast acting. Your levels should be tapering off only after a few days, which is why you gained weight so quickly.
However, the dosage you are on is quite small, most other hyper patients being in the 15-40 mg range, up to 60 mg for extreme hyperthyroidism. I would think your doctor will adjust when you go in for a visit.
I think it can be taken with or without food. You may want to consult your pharmacist about this one, since I haven't been on it for a while and can't remember.
Good luck. And make sure you have your white blood cells checked if you go on this for an extended period of time.
Most drugs have a minimum of a 14 day cycle to reach optimum blood concentration levels. If you began to feel better and then feel you are slipping back.. you may be off in dosage and need to be adjusted.
You listed no side effects of the drug.. so it is not adversely effecting you at this time. It seems to be a dosage strength issue. I am a chemist not a pharmacist or MD. I looked up and have summarized the basic drug facts on Tapazole for you. First the side effects you should be looking for and making note of..
Check with your doctor if any of these most COMMON side effects persist or become bothersome: Change in taste; drowsiness; enlargement of the salivary and lymph glands; hair loss; headache; itching; joint pain; muscle pain; nausea; nerve irritation; stomach pain; swelling; tingling. Seek medical attention right away if any of these SEVERE side effects occur: Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); anemia; fever; severe liver problems; sore throat; unusual bruising or bleeding; vomiting; yellowing of the skin or eyes.
At your dosage, I do not see it any of these effects being an issue. Most of the side effects are documented occuring in long term higher doase patients. As far as how to take and use Tapazole:
* Tapazole may be taken with or without food. Absorption will be highest on an empty stomach. Food you eat and medicine you take can affect drug absorption. Thus you should not take other medications with in a 2 hour window prior and 4 hour window afterward. If stomach upset occurs, take with food to reduce stomach irritation... bread no high mineral content foods.
* Take Tapazole on a regular schedule around the clock, unless otherwise directed by your doctor; and if you miss a dose of Tapazole, take it as soon as possible. If it is almost time for your next dose, take the 2 doses together, then go back to your regular dosing schedule.
Good luck getting your meds at optimal levels.
If we learn by our mistakes, I am working on one hell of an education.
When do you go back to your doc? Also when is next blood test? Some girls split their dose to twice a day. My doc says 10 and over should be taken twice a day. Maybe it wears off and you have breakthrough symptoms, try 5 mgs every 12 hours and see if you're better. I was only on 2.5 mgs to start(last Sept) and was increased to 5 after free t-3 went back up again after I stopped for a week, and then cut the dose for a week. If you have Graves this is enough I found out to push you back to square one. After being on the 5 mgs for 2 months, I'm in the bottom of the levels,but I feel fine? and no more racing heart or palps. I just have the muscle pain, nerve irritation and muscle pain. I've had it after I was on it 3 months, always said it was from the meds, but my doc doesn't really believe it.I hope someday I'll reach remission(almost there) and won't have to take them! I wonder if ptu would be the same???
Most people when started on anti thyroid meds have had Graves or hyperthyroidism for a long period of time. In this happening, your thyroid has produced overly large amounts of hormones. These hormones have been stored and now being on anti thyroid meds your body will have the opportunity to use and get rid of them. In this taking place, you will continue to experience symtoms for a while.